Texas, 2020Damaging Wind and Heavy Rain in Texas, May 10, 2020
May 10, 2020 · NWS MAF · 2 events in 1 county or zone
An upper level disturbance moved over West Texas and there was heating along the higher terrain. These conditions allowed for lift and instability which resulted in thunderstorms that produced a severe wind gust and heavy rain in the Big Bend area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved over West Texas and there was heating along the higher terrain. These conditions allowed for lift and instability which resulted in thunderstorms that produced a severe wind gust and heavy rain in the Big Bend area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 5:26 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, May 10, 5:26 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT Sun May 10 2020
.DISCUSSION...
&&
.AVIATION...
Still have some lingering showers and storms between CNM and MRF.
These could drift in to the Trans Pecos area and affect PEQ, FST,
and INK this evening but so far having a hard time progressing
east. VFR overnight but could see low clouds with MVFR cigs move
into the east during the morning.
&&
.PREV DISCUSSION... /issued 156 PM CDT Sun May 10 2020/
DISCUSSION...
Temperatures will remain on the cool side today thanks to below
normal 850mb temps and high level cloud cover over half the forecast
area. Still, weak shortwave disturbance will motion over the area
today, providing enough regional ascent for showers and storms
across the western half of the region thanks to quasi-zonal flow
aloft. A few storms may reach severe potential given the favorable
shear axis aloft and modest instability presence. Biggest risks will
be some large hail and severe wind gusts from strongest storms.
Tomorrow will be another day of severe potential with more wide
spread coverage favored given the greater forcing from another,
stronger shortwave and pronounced shear axis overhead. The threat
will initiate to the west of the Pecos River and trek eastward with
the westerly steering flow.
Once the disturbance traverses the region, we'll slip into a quieter
setup through Thursday with only a slight chance of convective
development along a developing dryline. Most areas will remain dry
with best potential Tue-Thu lying across the Lower Trans-Pecos and
eastern sections of the Permian Basin. Thermal ridge axis will pump
temps back above normal for Tuesday moving forward, leading to a
return of 90s areawide and some low 100s along the Rio Grande.
The end of the week into next weekend is still a time frame to
monitor for more severe potential with another shortwave trough
motioning from the west and a well established dryline. Plenty of
focused ascent will be possible with areas to the east of the
dryline most susceptible to any severe potential. Still a bit of
discrepancy in where the dryline settles and timing of the
disturbance, so maintained lower grade PoPs from Friday onward. Some
ridging may return for early next week with hotter temps and limited
convective potential across the region as a more amplified trough
pattern builds out west with ridge pumping downstream.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 79 63 90 / 10 20 40 10
Carlsbad 59 85 57 92 / 30 50 20 0
Dryden 64 82 65 93 / 20 30 40 10
Fort Stockton 61 82 61 91 / 20 40 40 10
Guadalupe Pass 52 77 55 81 / 30 40 10 0
Hobbs 55 79 57 89 / 30 50 30 0
Marfa 51 80 50 86 / 40 40 30 0
Midland Intl Airport 59 80 63 91 / 20 30 30 10
Odessa 58 80 62 91 / 20 30 30 10
Wink 59 83 59 94 / 30 40 30 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 10, 10:43 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1143 AM CDT Sun May 10 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111645-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1143 AM CDT Sun May 10 2020 /1043 AM MDT Sun May 10 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
There is a marginal risk of severe thunderstorms this afternoon and
evening. Any severe storms that do develop will be accompanied by
large hail or damaging winds, or both.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a marginal risk of severe thunderstorms Monday. Any severe
storms that do develop will be accompanied by large hail or damaging
winds, or both.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
In the hours before
Special weather statement, May 10, 3:22 PM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
422 PM CDT Sun May 10 2020
TXZ275>277-102200-
Chinati Mountains TX-Marfa Plateau TX-Davis Mountains TX-
422 PM CDT Sun May 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 500 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Marfa, moving northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marfa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3015 10436 3030 10447 3052 10416 3021 10397
TIME...MOT...LOC 2122Z 239DEG 14KT 3027 10435
88
Special weather statement, May 10, 4:01 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT Sun May 10 2020
TXZ275-276-102245-
Chinati Mountains TX-Marfa Plateau TX-
501 PM CDT Sun May 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 545 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Marfa, moving southeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will cross Pinto Canyon Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3016 10440 3029 10426 3010 10393 2989 10414
TIME...MOT...LOC 2200Z 312DEG 10KT 3018 10427
88
Special weather statement, May 10, 6:09 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
709 PM CDT Sun May 10 2020
NMZ034-TXZ059-273-274-110045-
Southern Lea County NM-Loving TX-Eastern Culberson County TX-
Reeves County Plains TX-
709 PM CDT Sun May 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...NORTHWESTERN
REEVES...EASTERN CULBERSON AND LOVING COUNTIES UNTIL 745 PM CDT/645
PM MDT/...
At 709 PM CDT/609 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Orla, or 21 miles west of Mentone,
moving northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mentone, Orla and Slash Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3159 10401 3175 10409 3205 10354 3173 10334
TIME...MOT...LOC 0009Z 247DEG 36KT 3171 10396
88
Thunderstorm Wind, Brewster
- When
- May 10, 7:48 PM CST to 7:49 PM CST
- Where
- Brewster County, Castolon
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.130, -103.520
A thunderstorm moved across Brewster County and produced a 73 mph wind gust at the Castolon mesonet site. The winds gusted over 60 mph for around 10 minutes.
Heavy Rain, Brewster
- When
- May 10, 7:48 PM CST to 8:28 PM CST
- Where
- Brewster County, Castolon
- Reported by
- Mesonet
- Coordinates
- 29.130, -103.520
Heavy rain fell at the Castolon mesonet site for about 40 minutes. Two inches of rain was measured during this time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, May 10, 2020$79,000 · 1 in hail · 33 events
- Flash Flood in Arizona, May 10, 2020$50,000 · 1 event
- Frost and Freeze in Nebraska, May 10, 202019 events
- Damaging Wind in Nevada, May 10, 2020$20,000 · 1 event
- Frost and Freeze in New York, May 10, 20209 events
- Damaging Winds in Ohio, May 10, 202050 kt wind · 7 events
- Damaging Winds in Indiana, May 10, 202067 kt wind · 6 events
- Damaging Winds in Ohio, May 10, 202050 kt wind · 6 events
- Damaging Winds in Ohio, May 10, 202055 kt wind · 5 events
- Hail and Damaging Wind in Kentucky, May 10, 2020$2,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Erie, May 10, 20204 events
- Hail and High Wind in New Mexico, May 10, 202051 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884375, 884376.